Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 15, NWS Amarillo, TX

April 2, 20126 counties in Texas

NWS Amarillo, TX issued this red flag warning at Apr 2, 2012, 4:35 AM CDT for 6 counties in Texas. It took effect at Apr 2, 2012, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2012, 4:35 AM CDT (09:35 UTC)
In effect from
Apr 2, 2012, 11:00 AM CDT
Expired
Apr 2, 2012, 9:00 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4507 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WWUS84 KAMA 020935
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
435 AM CDT MON APR 2 2012

TXZ011>013-016>018-022100-
/O.NEW.KAMA.FW.W.0015.120402T1600Z-120403T0200Z/
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
435 AM CDT MON APR 2 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWESTERN AND THE SOUTH CENTRAL TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN TEXAS...OLDHAM...POTTER...CARSON...DEAF 
  SMITH...RANDALL...ARMSTRONG.

* WIND: SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE
  EXPECTED. 

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL FALL TO 5 TO 10 PERCENT.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
  LATE THIS MORNING AND CONTINUE THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

CLK

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
2 follow-up statements
284 
WWUS84 KAMA 022054
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT MON APR 2 2012

TXZ011>013-016>018-030200-
/O.CON.KAMA.FW.W.0015.000000T0000Z-120403T0200Z/
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
354 PM CDT MON APR 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND
SOUTH CENTRAL TEXAS PANHANDLE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

* AFFECTED AREA: IN TEXAS...OLDHAM...POTTER...CARSON...DEAF 
  SMITH...RANDALL...ARMSTRONG. 

* WIND: SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
  ARE EXPECTED. 

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL BE IN THE 5 TO 10 PERCENT
  RANGE. 

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
  EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

GOEHRING

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
368 
WWUS84 KAMA 030158
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT MON APR 2 2012

TXZ011>013-016>018-030300-
/O.EXP.KAMA.FW.W.0015.000000T0000Z-120403T0200Z/
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
858 PM CDT MON APR 2 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND
SOUTH CENTRAL TEXAS PANHANDLE...

THE RED FLAG WARNING FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE WILL EXPIRE AT 9 PM CDT THIS EVENING. WINDS HAVE DIMINISHED
TO LESS THAN 20 MPH AND RELATIVE HUMIDITIES WILL CONTINUE TO INCREASE
OVERNIGHT.

$$

KB

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:46 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 1, 11:46 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CDT SUN APR 1 2012

.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS ARE ANTICIPATED...BUT WE HAVE LOW
CONFIDENCE WITH RESPECT TO THE TIMING/POSITION OF A COLD
FRONT...WIND SPEEDS...AND PRECIPITATION CHANCES.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE KDHT AND KGUY TAF SITES
AROUND 15Z ON MONDAY WITH WINDS SHIFTING TO THE N/NNE. THE FRONT
COULD ARRIVE AS EARLY AS 13Z OR IT MAY EVEN REMAIN NORTH OF THESE TWO
TAF SITES THROUGH 01Z. IF THE FRONT DOES PUSH THROUGH...IT IS
EXPECTED TO LIFT NORTH OF KGUY AND KDHT 20Z-01Z WITH WINDS SHIFTING
MORE TO THE ENE OR EVEN THE SE. THE FRONT WILL FINALLY PUSH SOUTH OF
KDHT AND KGUY AGAIN AROUND 01Z. HAVE MODERATE TO HIGH CONFIDENCE THAT
THE FRONT WILL REMAIN NORTH OF KAMA THROUGH THE END OF THE TAF
PERIOD. GUSTY S/SSW WINDS COULD APPROACH AWW CRITERIA AT KAMA 20Z-
01Z...BUT CONFIDENCE OF OCCURRENCE IS LOW.

NOT COMPLETELY OUT OF THE QUESTION THAT MVFR CIGS COULD DEVELOP AT
KGUY AND KDHT AT THE VERY END OF THIS TAF PERIOD...BUT WE ELECTED TO
KEEP THEM OUT DUE TO LOW CONFIDENCE.

STILL A SMALL POSSIBILITY THAT -RA COULD IMPACT KDHT AFTER 21Z
MONDAY...BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS TIME. DID
INSERT VCSH REMARKS AT KGUY AFTER 01Z WHERE CONFIDENCE IS
HIGHER...AND THERE COULD EVEN BE SOME THUNDERSTORMS INVOLVED.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 849 PM CDT SUN APR 1 2012/

UPDATE...
CANCELLED RED FLAG WARNING A BIT EARLY...DUE TO DEMISE OF WINDS.
UPDATED TEXT PRODUCTS HAVE BEEN ISSUED.

COCKRELL

PREV DISCUSSION... /ISSUED 640 PM CDT SUN APR 1 2012/

AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED. CONFIDENCE IS LOW ON
TIMING THE ARRIVAL OF A COLD FRONT AT KDHT AND KGUY AND ON WIND
SPEEDS AT ALL TAF SITES ON MONDAY.

STRONG...GUSTY SSW WINDS WILL DIMINISH BY 02Z...BUT THEY COULD
OCCASIONALLY BE GUSTY OVERNIGHT...MAINLY AT KAMA AND KGUY.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE KDHT AND KGUY TAF SITES
AROUND 15-16Z ON MONDAY WITH WINDS SHIFTING TO THE N/NNE AND BECOMING
GUSTY. HOWEVER...THE FRONT COULD ARRIVE AS EARLY AS 13Z OR EVEN
REMAIN NORTH OF THE TAF SITES THROUGH THE END OF THIS PERIOD. WINDS
MAY SHIFT MORE TO THE ENE OR EVEN THE SE AT KDHT AND KGUY AFTER 20Z
AS THE FRONT LIFTS BACK TO THE NORTH. HAVE HIGH CONFIDENCE THAT WINDS
WILL REMAIN PREDOMINANTLY FROM THE S/SSW AT KAMA THROUGH 17-00Z WITH
GUSTS NEAR 35 KT...PARTICULARLY 20-23Z. WINDS COULD APPROACH AWW
CRITERIA AT KAMA...BUT CONFIDENCE OF OCCURRENCE IS LOW.

THERE IS A SMALL CHANCE FOR -RA TO AFFECT THE KDHT TAF SITE AT THE
VERY END OF THIS PERIOD...BUT CONFIDENCE IS TOO LOW TO MENTION AT
THIS TIME.

JACKSON

PREV DISCUSSION... /ISSUED 226 PM CDT SUN APR 1 2012/

DISCUSSION...
SOUTHWEST AND SOUTH WINDS ARE EXPECTED TO STAY UP IN THE 15 TO 25
MPH RANGE THROUGH TONIGHT AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF
AN APPROACHING UPPER LEVEL TROUGH.

A LOW PRESSURE SYSTEM ALOFT IS EXPECTED TO CLOSE OFF OVER WESTERN NEW
MEXICO BY MONDAY MORNING. A COLD FRONT IS EXPECTED TO MOVE SOUTH
ALONG THE LEE-SIDE OF THE ROCKIES MONDAY MORNING INTO MONDAY
AFTERNOON. THE SURFACE PRESSURE GRADIENT WILL GET QUITE TIGHT BEHIND
THIS FRONT AND IT MAY LEAD TO THE ISSUANCE OF A WIND ADVISORY ACROSS
THE NORTHWEST CWA FOR MONDAY AFTERNOON AND MONDAY EVENING. THE COLD
FRONT WILL THEN MOVE THROUGH THE REST OF THE TEXAS PANHANDLE MONDAY
EVENING WITH WINDY CONDITIONS ACROSS THE AREA. THIS FRONT MAY TOUCH
OFF A FEW SHOWERS AND THUNDERSTORMS ACROSS THE PANHANDLES ON MONDAY.
IT LOOKS LIKE THE BEST CHANCE WILL BE BEHIND THE FRONT IN THE
NORTHWEST CWA WHERE SURFACE MOISTURE WILL START TO POOL.  IT IS
STILL UNCLEAR IF ENOUGH MOISTURE WILL BE ABLE TO STAY FAR ENOUGH
WEST TO HELP SPARK SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT
ACROSS THE SOUTHEAST HALF OF THE TEXAS PANHANDLE. WILL KEEP THE
SMALL POPS GOING ACROSS THESE AREAS FOR THE OUTSIDE CHANCE THAT A
SHOWER OR STORM MAY DEVELOP.

INCREASING LIFT AND MOISTURE WILL HELP TO BRING A BETTER CHANCE OF
SHOWERS TO THE REGION MONDAY NIGHT INTO TUESDAY MORNING. THE
FORECAST SOUNDINGS SUGGEST THAT THE RAIN MAY MIX WITH SNOW IN THE
FAR NORTHWEST LATE MONDAY NIGHT INTO EARLY TUESDAY...SO HAVE
MENTION A LIGHT MIX THERE. BY TUESDAY AFTERNOON THE UPPER LEVEL
CUTOFF LOW WILL BE MOVING NORTHEAST ACROSS THE FAR NORTHWEST CWA. AS
THE COLD CORE OF THE LOW MOVES OVER THE PANHANDLES IT COULD SPARK
ADDITIONAL SHOWERS TUESDAY AFTERNOON INTO TUESDAY EVENING. THE UPPER
LEVEL LOW WILL THEN MOVE AWAY FROM THE CWA BY WEDNESDAY...TAKING THE
PRECIPITATION WITH IT.

A DRYING AND WARMING TREND WILL BE FOUND ACROSS THE PANHANDLES
THROUGH THE REST OF THE WEEK.  ONE COULD ARGUE TO ADD A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE EASTERN CWA FRIDAY EVENING ALONG
A DRYLINE...BUT IT IS STILL UNCLEAR HOW MUCH MOISTURE WILL MAKE IT
BACK INTO THIS AREA.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE WESTERN
AND CENTRAL CWA THROUGH THE MID EVENING BEFORE THE RELATIVE HUMIDITY
STARTS TO RISE. WINDS WILL BE QUITE STRONG BEHIND A COLD FRONT ON
MONDAY BEHIND A COLD FRONT...BUT RELATIVE HUMIDITY VALUES ARE
EXPECTED TO BE OUT OF CRITICAL RANGES. RAIN CHANCES WILL THEN
INCREASE MONDAY NIGHT INTO TUESDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

JJ/JC
Hazardous weather outlook, Apr 2, 4:30 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
430 AM CDT MON APR 2 2012

OKZ001>003-TXZ001>020-022100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
430 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE SOUTHWEST AND
SOUTH CENTRAL TEXAS PANHANDLE DUE TO SOUTHWEST WINDS OF 20 TO 30 MPH
WITH HIGHER GUSTS ALONG WITH RELATIVE HUMIDITY VALUES OF 5 TO 10 PERCENT.
AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR THIS AREA FROM LATE
THIS MORNING THROUGH THIS EVENING. ACROSS THE NORTH CENTRAL AND
EASTERN TEXAS PANHANDLE...ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE DUE TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH
HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES IN THE 10 TO 15
PERCENT RANGE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE
TO THE BREEZY CONDITIONS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES THIS EVENING. A FEW THAT FORM MAY BE STRONG...WITH HAIL
AND GUSTY WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TUESDAY AFTERNOON AND EVENING. HAIL AND GUSTY WINDS WILL
BE THE MAIN HAZARD WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS
EVENING.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:22 AM CDTWind AdvisoryAMADallam, Hartley, Sherman19 hr
Apr 2, 6:41 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree64 min

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.